MAUDE Adverse Event Report: COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE

COVIDIEN 980 VENTILATOR; VENTILATOR, CONTINUOUS, FACILITY USE
Model Number 980A1ENNISB
Medical Device Problem Codes No Flow (2991); Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Issue identified during product analysis.H3 device evaluation summary: medtronic conducted an investigation based on all information received.It was reported that the pb980 ventilator had a system error.The device was available for evaluation.The service personnel (sp) inspected the ventilator, found the unit displayed multiple error messages and replaced the backup ventilation (buv) solenoid, safety valve, direct current - direct current (dc-dc) converter printed circuit board assembly (pcba), and oxygen (o2) sensor.Additionally, the unit failed the battery test portion of extended self test(est), so sp replaced the breath delivery(bd) power controller/distribution pcbas.Sp performed 10k preventive maintenance.The unit passed all calibrations and tests as per the manufacturer's specifications at the time of service.The bd power controller/distribution pcbas were not returned to medtronic for analysis.One oxygen (o2) sensor was returned to medtronic for analysis.On visual inspection, it was observed that the o2 sensor was a non-mdt part.The non-mdt o2 sensor was not installed into the ventilator by a medtronic field service engineer, but could have been installed by the customer.The buv solenoid was returned to medtronic for analysis.The component was visually inspected and functionally tested with no malfunction or product deficiency observed.One safety valve was returned to medtronic for analysis.Visual inspection of the safety valve found damage to the connector.Although the connector was damaged, the safety valve was functionally tested with no malfunction or product deficiency observed.The cause of the damage could not be determined.One dc-dc converter pcba was returned to medtronic for analysis.Visual inspection of the dc-dc converter pcba found no anomalies.The dc-dc converter pcba was attached to the test ventilator and powered up.While performing calibration, it was observed that the test ventilator was making a very loud noise and the safety valve was turning on and off.The fault was isolated to the switching regulator (u2) on the dc-dc converter pcba.If a failure of the u2 occurs while in use on a patient, the ventilator response would be a loss of ventilation to the patient.The cause of the reported event was isolated to faulty component u2 on the dc-dc converter pcba.The cause of the battery test portion failure during est was isolated in the field to a potential fault in the bd power controller/distribution pcbas.The events are included in a trending and monitoring plan.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that this 980 ventilator had a system error.The ventilator was not in use on a patient at the time of the reported event.

Brand Name
980 VENTILATOR
Common Device Name
VENTILATOR, CONTINUOUS, FACILITY USE
Manufacturer (Section D)
COVIDIEN
micheal collins rd mervue
galway
EI 
Manufacturer (Section G)
COVIDIEN
micheal collins rd mervue
galway
EI  
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key22854110
Report Number8020893-2025-00193
Device Sequence Number4419291
Product Code CBK
UDI-Device Identifier10884521201897
UDI-Public(01)10884521201897(11)141017
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K193056
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 08/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number980A1ENNISB
Device Catalogue Number980A1ENNISB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2023
Initial Report FDA Received Date08/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/17/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown